Lesson of the week

Akathisia: overlooked at a cost

BMJ 2002; 324 doi: http://dx.doi.org/10.1136/bmj.324.7352.1506 (Published 22 June 2002)
Cite this as: BMJ 2002;324:1506

Get access to this article and all of bmj.com for the next 14 days

Sign up for a 14 day free trial today

Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

  1. Hiroko Akagi (hakagi@doctors.org.uk), consultant in liaison psychiatry,
  2. T Manoj Kumar, consultant in liaison psychiatry
  1. Department of Liaison Psychiatry, St James's University Hospital, Leeds LS9 7TF
  1. Correspondence to: H Akagi

    Akathisia is an important side effect to consider in patients prescribed antipsychotics, antiemetics, or antidepressants

    Akathisia (Greek “not to sit”) is an extrapyramidal movement disorder consisting of difficulty in staying still and a subjective sense of restlessness. It is a recognised side effect of antipsychotic and antiemetic drugs but may also be caused by other widely prescribed drugs such as antidepressants. It is a difficult condition to detect reliably and may present unexpectedly in a variety of clinical settings. The patient's behaviour may be disturbed, treatment may be refused, or the patient may be suicidal and be mistaken for a psychiatric problem. We report three cases seen in the psycho-oncology service which improved when the offending drug was discontinued.

    Case reports

    Case 1

    A 54 year old female patient on a surgical ward was referred as an urgent ward consultation for depression and anxiety. For the preceding few days she had become progressively agitated and weepy and had felt like smashing things on the ward. She seemed angry and had shouted at staff on the ward.


    Embedded Image

    (Credit: MARY EVANS PICTURE LIBRARY)

    The Greeks had a word for that restless feeling

    At the time of referral, she was awaiting surgery for a colonic stricture resulting from a recurrence of carcinoma of the colon. She had started taking haloperidol and metoclopramide for nausea and vomiting just before the onset of the agitation. At her insistence the previous day, these drugs had been stopped and she had begun to feel better. At assessment she gave a history of previous depression and overdoses, but there was no evidence of a current …

    Get access to this article and all of bmj.com for the next 14 days

    Sign up for a 14 day free trial today

    Access to the full text of this article requires a subscription or payment. Please log in or subscribe below.

    Article access

    Article access for 1 day

    Purchase this article for £20 $30 €32*

    The PDF version can be downloaded as your personal record

    * Prices do not include VAT

    THIS WEEK'S POLL